Erythema multiforme is a skin rash. It’s caused by a hypersensitivity reaction. Many things can cause the reaction. These include a virus, bacteria, fungus, medicine, vaccine, or food. It's often linked with illnesses such as pneumonia and herpes.
At first, the skin may have round red bumps, fluid-filled blisters, or pimples. Most of these turn into a round circle with a small dark center. A white ring may surround the entire area of the skin. The sores may cause pain, burning, or itching. They occur most often on the forearms, legs, and back of hands and feet. They can spread to the abdomen, back, face, genitals, and mouth in severe cases. . You may also have a fever and muscle aches. This condition is not contagious.
Treatment includes finding and removing the cause. If a medicine may be the cause, you will be told to stop taking it. The sores will likely go away in 2 to 4 weeks without treatment. It may take longer in severe cases. The sores may come back. Your healthcare provider may prescribe antihistamine medicine or an antiviral medicine if the cause appears to be herpes. If any sores become infected, an antibiotic may be prescribed.
Follow these tips:
- Apply over-the-counter hydrocortisone cream to the rash or as advised by your healthcare provider.
- Soak in a bath with colloidal oatmeal added to the water. This can help relieve itching and pain.
- If the rash was caused by a medicine, make sure to tell future healthcare providers that you are allergic to it.
- Talk with your healthcare provider about medicines for fever, discomfort, or pain.
Follow up with your healthcare provider, or as advised.
When to seek medical advice
Call your healthcare provider seek medical attention right away if any of these occur:
- Inability to eat or swallow because you have mouth pain
- Your eyes become involved with the rash
- Trouble breathing
- Weakness, dizziness, or fainting
- Swelling or tightness of the throat and trouble swallowing
- Fever of 100.4°F (38.0°C) or higher, or as advised by your provider
- The rash comes back after it goes away
StayWell last reviewed this educational content on 8/1/2019